More studies needed on hearing loss linked to teprotumumab use in TED
Due to the potential for hearing loss in patients treated with teprotumumab for thyroid eye disease (TED), baseline audiometry and ongoing monitoring is needed until risk factors are better understood, according to a study.
In this prospective observational case series, 27 patients who received at least 4 teprotumumab infusions were examined for adverse events at baseline, after infusions 2, 4, and 8, and at 6-month follow-up.
Overall, 81.5% (n = 22) of patients developed new subjective otologic symptoms after a mean of 3.8 infusions.
Symptom resolution occurred in 100% of patients with tinnitus, 90.9% of patients with ear plugging/fullness, and 83.3% of patients with autophony at an average of 39.2 weeks after the last infusion. However, only 5 out of the 11 patients who experienced subjective hearing loss/decreased word comprehension experienced resolution.
Of the 6 patients who underwent baseline and post-treatment audiometry, 5 developed teprotumumab-related sensorineural hearing loss (SNHL), with 1 patient also developing patulous Eustachian tube.
At the last follow-up, 3 of the 5 patients with SNHL had persistent subjective hearing loss.
A history of hearing loss was found to be a risk factor for teprotumumab-related SNHL (P = 0.008).
Sears CM, Azad AD, Amarikwa L, et al. Hearing Dysfunction After Treatment with Teprotumumab for Thyroid Eye Disease. Am J Ophthalmol. 2022;S0002-9394(22)00073-3. doi: 10.1016/j.ajo.2022.02.015. Epub ahead of print. PMID: 35227694.
Grandin Library Building
Six Leigh Street
Clinton, New Jersey 08809